What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 23, 7:43 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Mar 23, 7:43 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
843 PM EDT Wed Mar 23 2022
.SYNOPSIS...
Scattered showers and a few thunderstorms look to continue through
tonight as a cold front front pushes through the region. This is the
first of a series of fronts that will deliver cooler air and
continued shower chances heading into the start of the weekend.
Drier conditions are expoected to return with high pressure early
next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 840 PM EDT Wednesday...
...A cold front brings additional showers and even a few
thunderstorms to the region tonight. Drier conditions Thursday...
Overall the current forecast package remains on track with some
subtle changes to temperatures, dewpoints, and precipitation
coverage heading into the remainder of the evening and overnight
period. So far, we have managed to miss severe weather to our west
across West Virginia near the cold pool of the occluded low and down
to our south across the Carolinas along an old stationary boundary.
The wedge remains our friend for now in keeping us fairly stable and
limiting any convective concerns. Some signs of erosion in the wedge
have been noted off to our west across extreme western Virginia and
southeast West Virginia. This trend looks to continue as south to
southeasterly flow picks up ahead of an approaching shortwave
trough/cold front that looks to push through overnight into early
Thursday morning.
With that said, the thunderstorm threat looks to remain with us over
the next two to three hours. Currently a pool of convection
continues to stream north from northern Georgia and western South
Carolina. Warnings have been prompted with this area as it surges
across the western mountains of North Carolina from Boone, NC south
toward Asheville, NC. The latest NAMnest and HRRR guidance continues
to enhance this convection as it pushes north along the Blue Ridge.
CAPE values in these areas continue to hover between 500-1000 j/kg
with bulk effective shear values along a gradient around 65-75 kts.
This will be our storm fuel for this evening with damaging winds and
the potential for an isolated tornado as the primary threat,
especially in areas along the southern extent of the Blue Ridge. For
that reason a Tornado Watch is in effect for the southern Blue Ridge
from now through midnight. On top of the severe weather
concerns comes the risks for localized flooding due to storms
training over some of the same areas. Rainfall in these areas
has already exceeded one to two inches over the last 24 to 48
hours. Areas outside of the Blue Ridge have seen amounts upwards
of a quarter of an inch to three quarters of an inch throughout
the last 36 hours. Luckily for us no widespread flooding is
likely due to the antecednt dry conditions.
All of this is in advance of a cold frontal boundary that will
steadily push east from West Virginia and eastern Kentucky tonight.
The front will be driven by additional shortwave troughs rotating
around a deep upper level trough that encompasses much of the
eastern two-thirds of the country. This trough will gradually
kick out of the region later in the week, but until then it will
be a continuation of front after front until the weekend. As of
now our cold front tonight should push into southeast West
Virginia, the New River Valley, Mountain Empire, and ALleghany
Highlands between now and midnight Thursday. From there the
front will gradually inch east toward the Roanoke Valley, North
Carolina foothills, and Piedmont late Thursday morning into
Thursday afternoon. Precipitation should decrease in coverage (and
intensity) from west to east later tonight through Thursday
mid- morning as the front traverses the area.
A lull in the wet weather looks to occur Thursday afternoon into
Friday. The exception of this will be over the mountains where
additional showers are likely as another piece of shortwave energy
rolls through.
Overnight lows tonight will fall into the 40s over the mountains to
the 50s further east into the Piedmont in advance of the front. We
rebound with a little more sunshine in the wake of our front
Thursday. South to southwesterly flow gets temperatures back
into the low to mid 60s over the mountains to upper 60s and low
70s further east.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...
Light showers mostly in the mountains, and some snow this
weekend for Southeast WV...
Behind a cold front on Thursday night, an upper trough and cooler
air will move in to the area. This will allow for some stronger
westerly winds and a bit of upslope rain Friday afternoon and
evening. A much deeper upper trough and reinforcing cold front will
arrive overnight Friday into Saturday morning. Chances for rain will
spread to the Blue Ridge throughout the day Saturday, as this upper
trough will pass much closer to us than the Thurs/Fri trough. As the
the coldest air of the week so far is pulled into the CWA, below
freezing temperatures will be found in mountain areas. This will
lead to snow restricted mostly to Western Greenbrier County, WV
overnight Saturday into Sunday. Localized accumulations of 1-2" are
possible, but the vast majority of folks that see any flakes will
get a dusting up to an inch.
Temperatures during this period will be around normal during the
daytime, but after the cold front Friday night, temperatures
overnight will plummet to near freezing in the east, and solidly
below freezing west of the Blue Ridge. Little recovery in warmth is
expected Sunday as we remain in northwest flow and high pressure is
advected into the area from the northwest.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Wednesday...
Broad upper level northwest flow follows behind the weekend
system, as high pressure begins to move into the Mid Atlantic
around the beginning of next week, before transitioning to a
more westerly direction. Temperatures will begin to warm up
compared to the cooler weekend temperatures. Dry conditions are
expected through Monday, before the arrival of a warm front
moving northward towards the area. This front will likely bring
another round of mid-week precipitation for Tuesday into
Wednesday. However, there is not much agreement between models
on the timing and extent of the precipitation.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 145 PM EDT Wednesday...
-SHRA continues moving ENE across (mainly) the southern parts
of the forecast area early this afternoon. This has resulted in
continued MVFR or lower flight categories across the region,
due to low CIGs and reduced VSBYs.
Expect low CIGs/VSBYs to continue through much of the night as
periodic -SHRA affect most terminals. IFR flight categories will
be possible at many terminals through 24/1200 UTC before lifting
between 1200-1800 UTC after a cold front moves E across the
region. Winds will become more southerly tonight, then become
westerly Thursday morning.
There's average confidence on ceilings and visibility.
Extended Aviation Discussion...
Flight categories should improve after 24/1800 UTC, with
increased WNW winds. Restrictions to flight categories, and the
possibility of additional SHRA will remain possible through
this weekend, as another storm system affects the forecast area.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...ET
NEAR TERM...DB/ET
SHORT TERM...VFJ
LONG TERM...AS
AVIATION...DBHazardous weather outlook, Mar 23, 7:47 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
847 PM EDT Wed Mar 23 2022
NCZ001-002-005-006-018-VAZ007-009>015-018>020-022>024-034-035-
044>047-058-059-WVZ042>044-507-508-250100-
Ashe-Alleghany NC-Rockingham-Caswell-Watauga-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
847 PM EDT Wed Mar 23 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
A few thunderstorms could become strong to severe during this
evening. Damaging winds will be the main threat. Additionally, heavy
downpours from thunderstorms could cause localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-004-019-020-VAZ016-017-032-033-043-250100-
Surry-Stokes-Wilkes-Yadkin-Carroll-Floyd-Patrick-Franklin-Henry-
847 PM EDT Wed Mar 23 2022
...TORNADO WATCH 69 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Mar 23, 7:29 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
829 PM EDT Wed Mar 23 2022
VAZ047-240115-
Buckingham VA-
829 PM EDT Wed Mar 23 2022
...A strong thunderstorm will impact portions of
northwestern Buckingham County through 915 PM EDT...
At 827 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bent Creek, moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wingina...
and Centenary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3749 7874 3755 7882 3757 7881 3759 7883
3761 7881 3763 7882 3764 7880 3764 7872
3767 7872 3768 7869 3770 7869 3768 7866
3768 7864 3771 7865 3776 7861 3776 7851
3780 7849 3776 7847 3772 7835
TIME...MOT...LOC 0027Z 233DEG 40KT 3759 7879
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DSSpecial weather statement, Mar 23, 7:43 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
843 PM EDT Wed Mar 23 2022
NCZ019-240130-
Wilkes NC-
843 PM EDT Wed Mar 23 2022
...A strong thunderstorm will impact portions of
southwestern Wilkes County through 930 PM EDT...
At 839 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkville, or 7 miles west of Boomer, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boomer...
Maple Springs...
Wilkesboro Reservoir...
Moravian Falls...
and Elkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Tornado Watch remains in effect until midnight EDT for northwestern
North Carolina.
&&
LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3609 8147
3610 8148 3610 8151 3619 8138 3611 8116
3602 8135
TIME...MOT...LOC 0039Z 241DEG 34KT 3605 8139
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RABSpecial weather statement, Mar 23, 8:09 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
909 PM EDT Wed Mar 23 2022
NCZ002-003-019-240200-
Surry NC-Wilkes NC-Alleghany NC-
909 PM EDT Wed Mar 23 2022
...Thunderstorms with heavy rainfall will continue across eastern
Alleghany, northwestern Surry, and eastern Wilkes Counties in
northwestern North Carolina through 1000 PM EDT...
At 907 PM EDT, Doppler radar was tracking an area of showers and
thunderstorms with heavy rainfall extending from North Wilkesboro to
Low Gap, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Traphill...
Ennice...
Mountain Park...
Bottom...
and Roaring Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Tornado Watch remains in effect until midnight EDT for north
central and northwestern North Carolina...and southwestern Virginia.
&&
LAT...LON 3617 8128 3656 8102 3656 8064 3609 8109
TIME...MOT...LOC 0107Z 235DEG 37KT 3622 8108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABLocal storm report, Mar 23, 8:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT WED MAR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLOOD 1 SE FRIES 36.71N 80.95W
03/23/2022 CARROLL VA 911 CALL CENTER
CONSIDERABLE FLOODING REPORTED ALONG FRIES
ROAD (VA 721) AND THE PARKING LOT OF THE
COUNTRY CONVENIENCE STORE JUST NORTH OF
GALAX.
&&
RABSpecial weather statement, Mar 23, 8:23 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
923 PM EDT Wed Mar 23 2022
VAZ033-034-240215-
Franklin VA-Bedford VA-
923 PM EDT Wed Mar 23 2022
...Strong thunderstorms will impact portions of
western Bedford and Franklin Counties through 1015 PM EDT...
At 922 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thaxton to near Fairy Stone State Park
and other clusters of heavy rain producing showers and storms.
Movement was northeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bedford...
Rocky Mount...
Boones Mill...
Stewartsville...
Ferrum...
Montvale...
and Moneta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain, with rates of two to four inches per hour in
some locations, will quickly reduce visibility and result in ponding
of water on roadways, standing water in low lying areas, and minor
flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until midnight EDT for north
central North Carolina...and south central, southwestern and west
central Virginia.
&&
LAT...LON 3728 7946 3682 7993 3683 8000 3679 8001
3685 8008 3687 8023 3703 8010 3712 8012
3716 8009 3717 8001 3714 7996 3716 7992
3723 7984 3731 7985 3738 7977 3741 7980
3748 7968 3745 7959 3750 7956 3751 7950
TIME...MOT...LOC 0122Z 209DEG 21KT 3731 7961 3685 8008
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DSLocal storm report, Mar 23, 8:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EDT WED MAR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD 1 S GALAX CITY 36.66N 80.92W
03/23/2022 CITY OF GALAX VA 911 CALL CENTER
THE CARROLL COUNTY 911 CENTER REPORTED
STREET FLOODING ALONG GIVENS STREET AND
MEADOWS STREET IN GALAX.
&&
RAB